Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 8, 1997, 5:09 PM MDT for Park County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 5:09 PM MDT (23:09 UTC)
- Expired
- Jun 8, 1997, 5:55 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:02 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 2:02 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 200 PM MDT SUN JUN 8 1997 WIDESPREAD TSTMS HAVE DEVELOPED ACROSS RIW CWFA MAINLY OVER THE EAST AND MTNS. MANY STORMS APPROACHING SEVERE LEVELS ACCORDING TO KRIW 88D VILS...DBZ...AND ALGORITHMS BUT NO SEVERE REPORTS YET. MAIN CONCERN IS HEAVY RAINFALL WITH THESE SLOW MOVING STORMS MOVING OVER AREAS ALREADY SATURATED FROM PAST PCPN PAST SEVERAL DAYS. PRECIPITABLE WATER LEVELS WERE ABOVE 1 INCH AT RIW THIS MORNING. THINK THERE IS A POTENTIAL FOR SOME ISOLATED SEVERE STORMS BY LATE AFTERNOON WITH AREAS OF SUNSHINE ACTING ON SURFACE AIRMASS WITH DEWPOINTS IN THE 50S OVER THE NE 2/3RDS OF RIW CWFA. MODIFIED RIW SOUNDING FROM THIS MORNING PUSHED LI/S TO AT LEAST -4 AND CAPES ABOVE 1600. VERTICAL WIND PROFILES NOT AS FAVORABLE FOR STRONG CONVECTION BUT IS CONTRIBUTING TO POSSIBLE LOCAL HEAVY RAINFALL AMOUNTS IN PARTS OF BIG HORN MOUNTAINS ALREADY. SATL WV IMAGERY SHOWS ANTICYCLONIC ROTATION AFFECTING NE WY BEHIND DEPARTING SHORTWAVE. TO THE SOUTHEAST...GOOD MOISTURE FEED FROM KS THRU CO ASSOCIATED WITH CIRCULATION AROUND 4 CORNERS LOW HEADING INTO SE WY. ALSO HINT OF POS VORT LOBE MOVING INTO WY FOR LATE AFTERNOON AND EVENING AS MODELS SHOW. WITH ON-GOING WEATHER...HAD ONLY A QUICK LOOK AT ETA. DEEP MOISTURE LAYER DEPICTED OVER SW 2/3RDS WY THROUGH TONIGHT. AGREE WITH MOS POPS OF AT LEAST 60 PERCENT FOR TONIGHT. FAN AND FWC POPS CLOSE AND REASONABLE GIVEN EXPECTED CLOUD COVER AND HIGH DEWPOINTS. SHEETS
In the hours before
Special weather statement, Jun 8, 3:41 PM MDT, 1 hour 28 minutes before
WYZ013-015-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 341 PM MDT SUN JUN 8 1997 AT 345 PM MDT DOPPLER RADAR SHOWERS VERY STRONG THUNDERSTORMS MOVING THROUGH WEST NATRONA...NORTHWEST NATRONA COUNTY...AND THESE WILL BE MOVING INTO NORTHEAST FREMONT COUNTY BY 4 PM. SOME OF THESE STORMS WILL HAVE MODERATE HAIL AND HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS IN THE EFFECTED AREAS SHOULD SEEK A SAFE PLACE UNTIL THE STROMS PASS. WCJIN-WYNW- DC
Special weather statement, Jun 8, 3:42 PM MDT, 1 hour 27 minutes before
WYZ011>013-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT SUN JUN 8 1997 ...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN... AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND FORT WASHAKIE BETWEEN 345 AND 415 PM. IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. WCJIN-WYNW SHEETS
Special weather statement, Jun 8, 3:43 PM MDT, 1 hour 26 minutes before
WYZ011>013-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MDT SUN JUN 8 1997 ...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE WIND RIVER BASIN... AT 315 PM...A WEATHER SPOTTER OBSERVED MARBLE SIZE HAIL IN THE TOWN OF HUDSON...ABOUT 15 MILES SOUTHEAST OF RIVERTON. AT 335 PM...DOPPLER RADAR IN RIVERTON SHOWED A CLUSTER OF THUNDERSTORMS EXTENDING FROM ABOUT 10 MILES WEST TO 10 MILES SOUTH OF RIVERTON. THESE STORMS WERE MOVING NORTH AROUND 15 MILES AN HOUR AND WILL PASS BETWEEN RIVERTON AND FORT WASHAKIE BETWEEN 345 AND 415 PM. IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR SMALL HAIL...BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. THUNDERSTORMS...A FEW STRONG... WILL CONTINUE TO MOVE ACROSS FREMONT COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. TAKE SHELTER INDOORS BEFORE THUNDERSTORMS REACH YOUR AREA. REMEMBER...ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. WCJIN-WYNW SHEETS
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:15 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 30 min |
| Jun 8, 4:05 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 30 min |
| Jun 8, 4:30 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 45 min |
| Jun 8, 4:56 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 29 min |
| Jun 8, 5:06 PM MDT | Flash Flood Warning | RIW | Fremont | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.